Heavy Rain, Hinds
- When
- May 28, 12:00 AM CST
- Where
- Hinds County, 0.58 mi W of West Jackson
- Reported by
- ASOS
- Coordinates
- 32.320, -90.210
Hawkins Field Airport measured 2.74 inches in one hour.
The combination of an upper level disturbance, strong gulf moisture inflow, and a warm frontal boundary caused some isolated flash flooding issues over Adams and Hinds counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
The combination of an upper level disturbance, strong gulf moisture inflow, and a warm frontal boundary caused some isolated flash flooding issues over Adams and Hinds counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 27, 8:38 PM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 938 PM CDT TUE MAY 27 2014 ...HEAVY RAINFALL POSSIBLE OVER THE NEXT COUPLE OF DAYS.... .UPDATE...ROUND ONE OF THE SHOWER/THUNDERSTORM ACTIVITY IS NOW IN THE NORTHEASTERN REACHES OF THE CWA AND ABOUT TO MOVE OUT. SCATTERED SHOWERS ARE ALREADY FILLING BACK IN ACROSS THE MISSISSIPPI DELTA EXTENDING BACK SOUTHWESTWARD INTO LOUISIANA UNDER THE BROAD DIFFLUENT ZONE TO THE EAST OF AN UPPER LOW CENTERED NEAR THE ARKLATEX. WE EXPECT THIS REGION TO CONTINUE TO FILL IN OVER THE NEXT FEW HOURS AND ESPECIALLY OVERNIGHT...WITH THE HIGHEST PROBABILITY FOR RAIN GENERALLY WEST OF I-55 THROUGH DAYBREAK. FOR THE FORECAST UPDATE...REORIENTED POPS TO REFLECT THE LATEST THINKING. THIS INCLUDED LOWERING POPS QUITE A BIT AND BACKING OFF ON THUNDER WORDING IN THE EASTERN THIRD OF THE AREA FOR THE REST OF THE NIGHT. TEMPS/DEWPOINTS WERE ALSO ADJUSTED TO ACCOUNT FOR CURRENT TRENDS. THIS RESULTED IN OVERNIGHT LOWS BEING REDUCED A DEGREE OR TWO IN A FEW LOCATIONS. /DL/ && .AVIATION...A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO DIMINISH AS IT PUSHES OVER KGWO/KGTR/KMEI THROUGH 04Z. THEREAFTER...MVFR CEILINGS AND VISIBILITIES (IN FOG) WILL DEVELOP AND LINGER UNTIL AROUND 14Z. THE ATMOSPHERE WILL DESTABILIZE QUICKLY WITH HEATING WEDNESDAY RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THESE WILL BRIEFLY LOWER CEILINGS AND VISIBILITIES TO MVFR AS THEY PERIODICALLY MOVE OVER ALL TAFS SITES AFTER 17Z. WINDS WITH SOME OF THESE STORMS COULD EASILY GUST 20-30 KNOTS./26/ && .DISCUSSION... /ISSUED AT 323 PM CDT TUE MAY 27 2014/ SHORT TERM...THROUGH THURSDAY NIGHT. A CLOSED UPPER LOW IS CENTERED OVER NORTHEAST TEXAS AND THE MODELS INDICATE THAT THIS LOW WILL SLOWLY DRIFT TO THE EAST OVER THE NEXT COUPLE OF DAYS. THIS COMBINED WITH ABUNDANT MOISTURE WITH PWATS RANGING FROM 1.7-2.0 INCHES WILL KEEP THUNDERSTORMS CHANCES HIGH THROUGH THE PERIOD. THE LOW WILL SHIFT A BIT TO THE EAST BY WEDNESDAY AND LITTLE WILL CHANGE ACROSS THE AREA. EXPECT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE ON WEDNESDAY AS SHORT WAVES CONTINUE TO ROTATE AROUND THE CUT-OFF LOW AND PWATS CLIMB TO NEAR 2.0 INCHES. THE MAIN CONCERN FOR WEDNESDAY WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND POSSIBLY LOCALIZED FLASH FLOODING. WILL HOLD OFF ON A FLASH FLOOD WATCH FOR NOW AS MESOSCALE FEATURES WILL DRIVE THE AREAS OF THE HEAVIEST RAINFALL. THE ECMWF KEEPS THE CUT-OFF LOW ALMOST STATIONARY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH PWATS CONTINUING TO RANGE FROM 1.8 TO NEAR 2.0 INCHES. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE WITH THE POTENTIAL FOR AREAS OF HEAVY RAINFALL THROUGH THIS PERIOD. TOTAL RAINFALL AMOUNTS OF 2-4 INCHES WITH LOCALIZED HIGHER AMOUNTS AREA POSSIBLE TONIGHT THROUGH THURSDAY NIGHT WITH THE HIGHEST RAINFALL TOTALS OVER THE SOUTHERN AND WESTERN PORTIONS OF THE AREA. THE MODELS SUGGEST THE UPPER LOW WILL BEGIN TO FILL A BIT THURSDAY NIGHT INTO FRIDAY MORNING ALONG WITH SOME SLIGHTLY DRIER AIR WORKING ITS WAY INTO THE AREA. DUE TO THESE REASONS EXPECT THE SHOWERS TO DISSIPATE ACROSS THE AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING. DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND THURSDAY NIGHT SO WILL ATTACH THE PREVIOUS LONG TERM DISCUSSION BELOW./15/ LONG TERM...MODEL CONSENSUS CONCERNING THE EVOLUTION AND DECAY OF THE UPPER LOW INTO THE LATTER HALF OF THE WORK WEEK HAS CHANGED A BIT SINCE YESTERDAY. NOW IT APPEARS MORE LIKELY THE FEATURE WILL RETAIN AT LEAST SOME POTENCY A LITTLE LONGER THAN PREVIOUSLY THOUGHT...BEING ESPECIALLY ABLE TO COERCE DECENT GULF MOISTURE TRANSPORT AND ATTENDANT LOCALLY HEAVY RAIN AND THUNDERSTORMS ON THURSDAY. ONCE AGAIN THE EXPECTED CENTER OF THE WEAKENING UPPER LOW JUST TO THE WEST OF OUR REGION SHOULD PROMOTE HIGHEST AREAL COVERAGE OF PRECIPITATION IN MY WESTERN AND SOUTHWESTERN ZONES ON THURSDAY AND INTO FRIDAY. THE RISK OF FLASH FLOODING MENTIONED IN THE SHORT TERM DISCUSSION FOR SOUTHWESTERN HALF OF ZONES ON WEDNESDAY WILL REMAIN IN THOSE SAME AREAS ON THURSDAY AND THIS WILL BE MENTIONED IN THE HWO (AND MAY EVENTUALLY REQUIRE COVERING IN A FLASH FLOOD WATCH). SLOWLY EBBING GULF MOISTURE TRANSPORT GOING INTO FRIDAY SHOULD CUT DOWN SOME OF ULTIMATE PRECIP COVERAGE AND INTENSITIES...BUT STILL EXPECT A FAIR AMOUNT OF SHOWERS AND STORMS AROUND IN THE AFTERNOON. OF COURSE BOTH THESE DAYS CLOUDS AND PRECIP WILL KEEP TEMPS A LITTLE SUPPRESSED ALTHOUGH CONDITIONS WILL BE HUMID. UPPER LEVEL RIDGING WILL COME TO PREDOMINATE THE REGION MORE BY THE WEEKEND ALTHOUGH SOME SEMBLANCE OF AN UPPER LEVEL SHEAR AXIS WILL REMAIN WEST OF THE REGION. HINTS OF ANTICYCLONIC FLOW IN THE ATMOSPHERIC LOWER LEVELS SHOULD DEVELOP ACROSS THE REGION WHICH...IN CONJUNCTION WILL THE RIDGING INFLUENCE ALOFT...SHOULD REDUCE AMOUNT OF SHOWERS AND STORMS AND REALLY LIMIT MOST OF THE ACTIVITY TO THE AFTERNOON AND EARLY EVENING HOURS. DAYTIME TEMPERATURES WILL BE HEATING UP TOO WITH HIGHS PROBABLY NEAR OR A LITTLE ABOVE 90 DEGREES BY SUNDAY. BUT BY THAT TIME IT WILL TECHNICALLY BE THE START OF METEOROLOGICAL SUMMER SO ONE CANNOT COMPLAIN TOO MUCH. /BB/ && && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && DL/26/15/BB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 307 PM CDT TUE MAY 27 2014 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>050- 053>056-059>066-072>074-282015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON- HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN- SCOTT-CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 307 PM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY FLOODING RISK...LIMITED TIMING...TONIGHT THROUGH WEDNESDAY A FEW STRONG STORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON FOR LOCATIONS MAINLY WEST OF I-55. IN ADDITION...SEVERAL ROUNDS OF HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING ALONG AND WEST OF HIGHWAY 49 CORRIDOR OVERNIGHT INTO WEDNESDAY. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY FLOODING IS POSSIBLE FOR EXTREME SOUTHEAST ARKANSAS...PORTIONS OF NORTHWEST MISSISSIPPI...PORTIONS OF CENTRAL MISSISSIPPI...WEST CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND ALL OF SOUTH CENTRAL MISSISSIPPI WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. MSZ018-019-025>033-036>039-044>046-051-052-057-058-282015- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE- NESHOBA-KEMPER-NEWTON-LAUDERDALE-JASPER-CLARKE- 307 PM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. CME && ...HAZARD LEGEND... *FLOODING* EXTREME...CONFIDENT IN SIGNIFICANT FLOODING. HIGH...SIGNIFICANT FLOODING POSSIBLE. ELEVATED...CONFIDENT IN FLOODING. LIMITED...FLOODING POSSIBLE. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR FLOODING ISSUES... LOWER MISSISSIPPI RIVER RFC HOME PAGE... WWW.SRH.NOAA.GOV/LMRFC/ NWS SIGNIFICANT RIVER FLOOD OUTLOOK... WWW.HPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML WPC DAY 1 THROUGH 3 EXCESSIVE RAINFALL... WWW.HPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML WPC EXCESSIVE RAINFALL DISCUSSION... WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML WPC DAY 1 THROUGH 7 QPF... WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML WPC QPF DISCUSSION... WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML NWS JAN OBSERVED PRECIPITATION IMAGES... WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
MSZ038-045-280110- WINSTON MS-NESHOBA MS- 721 PM CDT TUE MAY 27 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 721 PM CDT TUE MAY 27 2014 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED BETWEEN DIXON AND STALLO AT 720 PM CDT...MOVING NORTH AT 25 MPH. DIME SIZED HAIL WAS REPORTED SOUTH OF STALLO. PEOPLE IN NESHOBA AND SOUTHWESTERN WINSTON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LAT...LON 3301 8930 3293 8895 3260 8907 3263 8932 TIME...MOT...LOC 0020Z 193DEG 23KT 3269 8927 MRM
MSZ038-045-280145-
WINSTON MS-NESHOBA MS-
746 PM CDT TUE MAY 27 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
746 PM CDT TUE MAY 27 2014
A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER PEARL RIVER AT 745
PM CDT...MOVING NORTH AT 30 MPH.
VERY HEAVY RAINFALL OF ONE TO TWO INCHES IS ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN WESTERN NESHOBA AND SOUTHWESTERN WINSTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3258 8915 3268 8932 3277 8932 3311 8927
3311 8921 3318 8921 3311 8893
TIME...MOT...LOC 0045Z 198DEG 24KT 3282 8923
MRMMSZ029-030-032-033-280215- WEBSTER MS-OKTIBBEHA MS-CLAY MS-CHOCTAW MS- 816 PM CDT TUE MAY 27 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 816 PM CDT TUE MAY 27 2014 A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES NORTHEAST OF EUPORA TO 7 MILES WEST OF CRAIG SPRINGS AT 814 PM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ONE TO TWO INCHES IS ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN NORTHEASTERN CHOCTAW...WEST CENTRAL CLAY...OKTIBBEHA AND CENTRAL WEBSTER COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LAT...LON 3372 8889 3329 8867 3329 8913 3367 8940 TIME...MOT...LOC 0114Z 263DEG 21KT 3360 8923 3329 8903 MRM
MSZ043-048-049-280555-
RANKIN MS-MADISON MS-HINDS MS-
1212 AM CDT WED MAY 28 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1212 AM CDT WED MAY 28 2014
...STRONG THUNDERSTORM OVER METRO JACKSON AREA...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 45 MPH
WIND GUSTS WAS LOCATED OVER JACKSON AT 1212 AM CDT...MOVING
NORTHEAST AT 25 MPH.
EXTREMELY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHEASTERN HINDS...SOUTHERN MADISON AND WESTERN RANKIN
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3233 9033 3270 9013 3270 9010 3273 9007
3274 9004 3265 8984 3225 9014 3223 9027
TIME...MOT...LOC 0512Z 208DEG 21KT 3237 9018
BYBMSZ061-280650-
FRANKLIN MS-
1252 AM CDT WED MAY 28 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 AM CDT WED MAY 28 2014
...STRONG STORMS TO AFFECT FRANKLIN COUNTY...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL
AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 4 MILES NORTH OF GARDEN
CITY TO 31 MILES SOUTH OF GARDEN CITY AT 1252 AM CDT...MOVING EAST
AT 30 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN FRANKLIN COUNTY SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3135 9117 3136 9115 3151 9115 3160 9063
3134 9063 3134 9098 3133 9100 3134 9102
3133 9103 3132 9112
TIME...MOT...LOC 0552Z 258DEG 27KT 3143 9111 3093 9110
BYBThe Jackson/Brandon,MS radar (KDGX), 22 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
Hawkins Field Airport measured 2.74 inches in one hour.
Significant street flooding occurred under the overpass on West Monument Street.
Natchez Police reported significant street flooding which caused a road closure near the intersection of Old Washington Road and South Concord Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511467, 511457, 511485.